How to Reduce Heparin Drips Administration Errors
Florida National University
How to Reduce Heparin Drips Administration Errors
Introduction and problem statement
Heparin is an anticoagulant drug used for various uses, including thromboembolic prophylaxis and treatment and the management of central venous access. It comes in different concentrations (1000 units/mL or greater) for therapeutic and prophylactic usage and lower concentrations, that is 100 units/mL or less, used in heparin lock flushing solutions. Heparin administration is greatly associated with medical errors resulting in severe consequences on patients’ health (Warnock & Huang, 2019, p. 49). Three high-profile occurrences involving this medicine at three prominent US institutions brought safety concerns about heparin use to the forefront. The Joint Commission’s National Patient Safety Goal (NPSG) 03.05.01, “lower the chances of patient harm due to anticoagulant medication use,” emphasizes the safe anticoagulant therapy use and monitoring.
Despite a previous attempt in a large Midwestern hospital to develop standard heparin administration procedures using a computerized system, errors continued to occur at unacceptably high rates. Heparin Error Reduction Workgroup (HERW) was formed in 2002, by pharmacists, staff nurses, and cardiologists. The HERW hired consultants of human factors to conduct an analysis of the human factors process of heparin administration among the nursing staff (Treiber & Jones, 2018, p. 159). Between 1999 and 2003, heparin was the most commonly used medicine in 14,800 ED medication mistakes.
Heparin is a medication that, if used wrongly, can result in serious hemorrhagic complications. Over five years, heparin dosing in large metropolitan hospitals with evolution has become more difficult. Heparin was formerly prescribed and monitored unevenly by physicians (Lee & Riley, 2021, p. 515). Heparin dose regimens were established and applied to ensure standardized dosing, optimized therapy, and reduced hazards. The dosing methods grew in number as heparin administration became more sophisticated and patient-specific. The protocols were originally only available on written paper. The benefits of computerized access in drug administration were exploited to improve protocol delivery and boost upgrade efficiency. Interactive computer software was developed to make protocol usage easier.
Three premature newborns died due to drug errors in an Indiana hospital that drew national attention. The Heparin overdoses were accidentally given to newborns because the incorrect strength was utilized to prepare umbilical line flushing solutions. The mistake occurred when 1 mL vials were accidentally put in a unit-based automated dispensing cabinet (ADC) where heparin 10,000 units/ml, 1 ml vials were commonly kept (Lee & Riley, 2021, p. 519). Nothing can take away the families’ pain in the aftermath of this unfortunate tragedy, and this keeps reminding us of the necessity to take precautions and closer examination of heparin use in our institutions.
The use of heparin includes;
· Prevention of enlargement of existing clots.
· Treatment and prevention of pulmonary emboli and deep venous thrombosis (Warnock & Huang, 2019, p. 49).
· Decreasing the risk of the development of blood clots.
· Maintaining patency of indwelling venous catheters.
The significance of Heparin administration errors administration to nursing.
Medicine errors can happen during any stage of the process of medication administration, including prescribing, transcription, dispense, and administration. However, previous researches have shown that pharmaceutical errors are more frequent during the phase of drug administration. This is because nurses administer the majority of the drugs. Heparin, for instance, is commonly administered and monitored by nurses (Warnock & Huang, 2019, p. 49). The nurses receive the clients’ medication upon prescription and dispatch and administer. Nurses can ensure improved patient safety through interruption of medication errors before reaching the client through adhering with six drug delivery rights and reporting of the problem.
Nurses confront problems in many facets of their work, particularly when safely providing and monitoring medications. General drug information and knowledge, formal nursing education, continuous education needs, clinical area experience, and nursing shortage nationwide are all recognized to impact client drug administration (Santomauro et al., 2021, p. 449). Other causes include technological advancements and quality-improvement programs. Patient safety is becoming more important, especially regarding medication therapies and high-alert drugs like unfractionated heparin (UFH). Specific UFH administration treatments can improve patient care management. Nurses are generally in a good position to spot pharmaceutical errors because they are on the front lines of patient care. On the other hand, nurses must work closely with other healthcare providers to achieve their goals.
The nurses should countercheck the medication dosage and administer them in the correct dosage. The nurses may prepare the heparin with different strengths wrongly, thus resulting in various errors. In addition, the preparation and administration of heparin differ in different types of heparin strengths. The errors also occur due to storage of heparin with different strengths in one place, poor documentation of the prescribed heparin in the ED, lack of individual/ independent double-checking of the heparin administration dosage, and incorrect programming of the infusion pumps (Gray, 2018, p. 369). These errors often occur among the nursing staff. Therefore, nurses should consistently check and document the heparin before administering it to the client. They should also independently double-check the heparin to prevent medication dose calculation errors. They should also ensure that the infusion pumps are correctly programmed to prevent over coagulation of the client’s blood.
The purpose of this research is to evaluate the causes of heparin drip administration errors and the ways through which these errors can be reduced. The heparin drips administration errors are very common and result in serious complications, at times, death of the clients. Despite the improvement in the majority of the errors that occur with heparin administration, such as the wrong client, several other errors have occurred with the administration of the heparin medication. 2.01 errors occur in 1000 heparin doses charged. The errors occur due to the incorrect handling of the heparin medication by different hospital personnel, such as pharmacists and physicians; however, most of the errors often occur from the nursing staff (Litman, 2018, p. 439). Therefore, the research paper aims to determine the causes of these errors and how to prevent them from occurring.
The research purposes to answer the following research questions;
1. What is the prevalence of heparin drips administration errors?
2. What are the factors associated with heparin drip administration errors?
3. How can heparin drip administration errors be prevented?
Intravenous heparin is used in the prevention of thrombosis in various clinical settings. It is considered a high-risk medication used in inpatient settings, commonly critical care units. The variation in the heparin administration protocols contributes to the majority of the drug errors associated with serious complications and mortalities. Some of these causes include drug dose calculation and preparation errors. Some of the prevention of heparin drip infusion errors include independent double-checking of the medication dose and preparation, correct programming of the infusion pumps, and clear documentation of the administered heparin dosage. However, there is a need to find out more about errors associated with heparin administration, their causes, and prevention to reduce the complications that occur with the errors.
Gray, G. (2018). Commentary: Improving Care through Innovations in Infusion Systems. Biomedical Instrumentation & Technology, 52(5), 366-371.
Lee, M. H., & Riley, W. (2021). Factors associated with errors in the heparin dose-response test: recommendations to improve individualized heparin management in cardiopulmonary bypass. Perfusion, 36(5), 513-523.https://pubmed.ncbi.nlm.nih.gov/32909506/
Litman, R. S. (2018). How do we prevent medication errors in the operating room? Take away the human factor. British Journal of Anaesthesia, 120(3), 438-440. https://pubmed.ncbi.nlm.nih.gov/29452799/
Santomauro, C., Powell, M., Davis, C., Liu, D., Aitken, L. M., & Sanderson, P. (2021). Interruptions to intensive care nurses and clinical errors and procedural failures: A controlled study of causal connection. Journal of Patient Safety, 17(8), e1433-e1440. 441-461. https://pubmed.ncbi.nlm.nih.gov/30113425/
Treiber, L. A., & Jones, J. H. (2018). Making an infusion error. Journal of Infusion Nursing, 41(3), 156-163. https://pubmed.ncbi.nlm.nih.gov/29659462/
Warnock, L. B., & Huang, D. (2019). Heparin. https://pubmed.ncbi.nlm.nih.gov/30855835/